If you take too much Coartem (artemether/lumefantrine), it could cause a potentially dangerous problem with your heart rhythm. Your treatment options will depend on when the overdose was taken. For example, a healthcare provider may administer activated charcoal or "pump the stomach" for a recent overdose. Supportive care will also be used to treat any symptoms that occur.
Can You Take Too Much Coartem?Coartem® (artemether/lumefantrine) is a prescription medication used to treat malaria infections. It contains two antimalarials: artemether and lumefantrine. As with any medication, it is possible to take too much Coartem.
Although the specific effects of a Coartem overdose are unknown, they would likely vary depending on a number of factors, including the Coartem dosage and whether it was taken with any other medications or substances.
Seek immediate medical attention if you or someone else may have overdosed on Coartem.
Effects of an OverdoseAt this time there are no known reports of a Coartem overdose. Therefore, it is not entirely known what to expect from an overdose of this medication. Because Coartem can cause a serious heart rhythm problem, taking too much of this medication could be potentially dangerous.
Treatment OptionsIf the Coartem overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication that is absorbed into the bloodstream.
Treatment will also involve supportive care, which consists of treating symptoms that occur as a result of the overdose. Supportive treatment options for a Coartem overdose may include monitoring the heart rhythm with an electrocardiogram (ECG) and testing blood electrolytes, such as sodium, potassium, and magnesium.